Funnel Cloud, Fergus
- When
- July 5, 6:30 PM MST
- Where
- Fergus County, Garneill
- Reported by
- Public
- Coordinates
- 46.750, -109.750
Funnel cloud spotted Garneill.
A trough of low pressure approached from the northwest, while embedded disturbances within the subsequent southwest flow lifted northeast across the area. At the surface, a stalled out front was draped over southwestern Montana and was beginning to slowly retreat to the north as a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A trough of low pressure approached from the northwest, while embedded disturbances within the subsequent southwest flow lifted northeast across the area. At the surface, a stalled out front was draped over southwestern Montana and was beginning to slowly retreat to the north as a warm front. Diurnal heating combined with the moist southwest flow aloft, and low level northerly/easterly flow aided in the development of isolated to scattered showers and thunderstorms over north-central Montana. One thunderstorm that developed over the Garneill area in Fergus County was strong enough to produce a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 4:07 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 507 PM MDT Fri Jul 5 2019 UPDATED AVIATION .SYNOPSIS... Unsettled conditions will continue through early next week, with a chance for showers and thunderstorms each day through Tuesday. Isolated severe thunderstorms are possible on Saturday across the entire region, with an even better chance for severe thunderstorms on Sunday over North Central and Central Montana. Large hail and damaging winds will be the primary threats with any severe thunderstorm on Saturday and Sunday, in addition to the general thunderstorm threat for lightning, and locally heavy rain. && .DISCUSSION... Remainder of this afternoon through Sunday...A trough over the Pacific Northwest will ensure a moist unstable southwesterly flow through early next week. Showers and thunderstorm activity has already developed today, mostly over mountain areas and over Blaine and Fergus Counties. Thunderstorm threats for today will be brief heavy rains, small hail, and gusty winds with the stronger storms. Some of the storms are slow moving in Blaine and Fergus Counties, so these areas will need to be watched for the potential of localized flooding. Focus then turns to Saturday, as low level southeasterly flow pumps moisture into the region from the Gulf of Mexico. Increasing low level moisture and heating will aide in marginal (Southwest Montana) to moderate (Central and North Central Montana) instability during the afternoon/evening hours, which combined with good wind shear could support a few severe thunderstorms. While the entire region is currently under a Marginal Risk for severe weather on Saturday, the area most at risk for seeing a severe thunderstorm is over North Central Montana, especially those areas in close proximity to the surrounding mountains. The primary threat with any severe thunderstorm will be large hail up to the size of quarters and damaging wind gusts up to 60 mph. A low pressure trough extending south over Western Canada into the Pacific Northwest of the United States will keep Montana under an unstable southwest flow aloft on Sunday with an inverted surface trough over Central Montana. The moist Pacific air moving over this boundary will make for a good set-up for potentially severe thunderstorms Sunday afternoon and evening with moderate wind shear and instability. The most likely thunderstorm threats will be heavy rains, large hail to the size of golf balls, and gusty winds up to 70 mph. Monday through Friday... As the trough weakens and moves into Western Montana on Monday, the surface trough will move southeast out of the area as a weak Pacific cold front, which will bring cooler air and more northerly surface winds. This will reduce the threat of severe storms, but the more upslope flow will bring a much better chance for more widespread rain showers, especially over Central and Southwest Montana. A northwest flow aloft in the wake of the exiting trough will keep a good chance for showers and a few thunderstorms into Tuesday, as temperatures remain below normal. A high pressure ridge will then move into Montana for the mid- to late-week period, which will bring drier conditions with warmer than normal temperatures. Thursday will likely be the warmest of these days, with temperatures warming to between 5 and 10 degrees above normal. Coulston && .AVIATION... Updated 507 PM MDT Fri Jul 5 2019 (00Z/Jul 6 TAF issuance) Mainly VFR next 24-hours as southwesterly to westerly flow aloft and embedded disturbances affect our area. Isolated showers and thunderstorms, primarily found over and near the mountains, should end by 06Z/Sat. Patchy fog may develop around daybreak Sat, especially in north-central MT. Additional isolated to scattered showers and thunderstorms are probable after 18Z/Sat. In addition, a few severe thunderstorms are possible Saturday afternoon and evening. Quarter-size hail and erratic surface wind gusts of 50 to 55 knots are the primary severe threats. Downpours are likely and brief MVFR to IFR CIGS/VSBY are possible with any shower or storm through the TAF period. Lastly, regional surface winds remain light outside outflow (i.e. precipitation-cooled air emanating from any shower or storm). - Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 50 82 54 80 / 10 20 30 60 CTB 47 79 50 74 / 20 20 40 60 HLN 52 83 53 82 / 10 20 30 70 BZN 49 82 50 82 / 10 20 20 40 WEY 35 77 42 78 / 10 20 20 30 DLN 47 78 49 77 / 10 30 20 50 HVR 53 82 55 83 / 20 20 20 50 LWT 48 76 51 80 / 20 20 20 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL BASIN 46.27N 112.27W
07/05/2019 E0.25 INCH JEFFERSON MT TRAINED SPOTTER
PEA SIZE HAIL REPORTED, LASTED ABOUT 10
MINUTES, NOW EXPERIENCING INTENSE RAINFALL.
&&
TPSpecial Weather Statement
National Weather Service Great Falls MT
353 PM MDT Fri Jul 5 2019
MTZ047-052230-
Blaine-
353 PM MDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAINE COUNTY...
At 352 PM MDT, a strong thunderstorm was located 8 miles north of
Hays, or 13 miles north of Zortman, moving southwest at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hays and Lodge Pole.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
LAT...LON 4797 10845 4799 10860 4792 10864 4792 10888
4788 10889 4801 10915 4840 10847 4837 10840
TIME...MOT...LOC 2152Z 036DEG 28KT 4811 10863
TPSpecial Weather Statement National Weather Service Great Falls MT 715 PM MDT Fri Jul 5 2019 MTZ012-060130- Cascade- 715 PM MDT Fri Jul 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASCADE COUNTY... At 715 PM MDT, a strong thunderstorm was located near Belt, or 19 miles southeast of Great Falls, moving north at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Sluice Boxes State Park. This includes the following highways... Highway 200 between mile markers 0 and 5. Highway 89 between mile markers 62 and 71. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4723 11113 4719 11095 4733 11078 4739 11113 TIME...MOT...LOC 0115Z 196DEG 14KT 4730 11100 TP
The Billings radar (KBLX), 133 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 funnel cloud. Local standard time, as filed.
Funnel cloud spotted Garneill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834644.